Weight Loss with Depakote


Patients taking Depakote and a number of other mood stabilizers often experience associated weight gain. Physicians, psychiatrists and pharmaceutical companies are very clear that the weight gain is a common side effect bipolar patients may face when undergoing treatment. For most, the health risks of weight gain are less significant than those of leaving bipolar disorder--sometimes known as manic-depressive disorder--untreated.


  • Not only is exercise the first line of defense, but in and of itself, exercise is an excellent mood stabilizer. In other words, it has only benefits to a bipolar patient.

    In particular, aerobic exercise--running, biking, elliptical training, basketball, swimming and other activities which get the heart pumping and body sweating--can have profound positive impacts on bipolar patients.

Medications and Doses

  • Depakote, Zyprexa, Seroquil and Rispiridone are all known to cause weight gain. Patients facing significant weight gain which may create health or self-esteem issues may want to explore adjustments with their psychiatrists or mental health care providers.

    There are two basic approaches--dosage and choice of medication.

    With Depakote and Lithium, two of the older mood stabilizers, there is a correlation between dose and the amount of weight gained, according to psychiatrist Dr. Jim Phelps of www.psycheducation.org. Cutting back the dose may allow for weight loss. However, there can be serious risks to changing doses, and this should only be done in conjunction and with the supervision of a psychiatrist or physician.

    Some mood stabilizers have no proven link to weight gain. In particular, Lamotrigine--name brand Lamictal--is a newer medication which not only has no link to weight gain, but has strong anti-depressant effects. However, like any medication, Lamotrigine is not the best choice for everyone and selecting a medication must be done under the supervision of a trusted and qualified mental healthcare provider.


  • While studies are still inclusive and the issue remains controversial--some medications are considered to counteract the weight gain side effects of Depakote.

    Metformin--brand name Glucophage--is a diabetes medication which in open clinical studies at Los Andres University Medical Center in Venezuela and Children's Hospital Medical Center of Cincinnati have shown effectiveness in reducing weight gain and even allowing weight loss for Depakote patients.

    H2 blockers such as Pepcid AC and Axid which reduce stomach acid production may also assist weight gain for Depakote users. However, the primary study that shows a positive correlation was funded by the manufacturer of Axid and is therefore not considered completely reliable in medical circles.

    Again, before using any medication in conjunction with a powerful mood stabilizer like Depakote, consult a psychiatrist or doctor. Mixing medications and playing with body chemistry can be extremely dangerous.


Promoted By Zergnet

You May Also Like

  • How to Lose Weight on Lithium

    Weight Loss with Depakote. Patients taking Depakote and a number of other mood stabilizers often experience associated weight gain. Physicians, ...

  • Why Does Seroquel Cause Weight Gain?

    If you are taking or considering Seroquel, you may have heard or read about weight gain as a side effect. Though weight...

  • Fast Weight Loss in One Week

    Fast Weight Loss in One Week. Everyone who is trying to lose weight wants it to come off as fast as possible....

Related Searches

Read Article

This Is the Beauty Routine of a Romance Novelist

Is DIY in your DNA? Become part of our maker community.
Submit Your Work!